Skip to main content

Advertisement

We’d like to understand how you use our websites in order to improve them. Register your interest.

A minimax inequality and its applications to fixed point theorems in CAT(0) spaces

Abstract

In this paper, a CAT(0) version of famous Fan's minimax inequality is established and as its application, we obtain some fixed point theorems and best approximation theorems in CAT(0) spaces.

2000 Mathematics Subject Classification: 47H10.

1 Introduction

A metric space is a CAT(0) space if it is geodesically connected and if every geodesic triangle in this space is at least as thin as its comparison triangle in Euclidean plane. CAT(0) spaces play fundamental role in various areas of mathematics [1]. Moreover, there are applications in biology and computer science as well [2, 3].

Fixed point theory in a CAT(0) space was first studied by Kirk [4]. Since then, the fixed point theory for single valued and multivalued mappings in CAT(0) spaces has been developed [58].

The famous Knaster-Kuratowski-Mazurkiewicz theorem (in short, KKM theorem) and its generalization have a fundamental importance in modern nonlinear analysis [9, 10]. Recently, Niculescu and Roventa established the KKM mapping principle for CAT(0) spaces [11].

In this paper, a minimax inequality in CAT(0) spaces is established and as its application, some fixed point and best approximation theorems in CAT(0) spaces are proved.

2 Preliminaries

Let (X, d) be a metric space. A geodesic path joining x X to y Y (briefly, a geodesic from x to y) is a map c from a closed interval [0, l] to X such that c(0) = x, c(l) = y and d(c(t), c(t')) = |t - t'| for all t, t' [0, l]. In particular, c is an isometry and d(x, y) = l. The image of c is called a geodesic segment joining x and y. When it is unique, this geodesic is denoted by [x, y].

The metric space (X, d) is said to be a geodesic space if every two points of X are joined by a geodesic, and X is said to be uniquely geodesic if there is exactly one geodesic joining x and y for each x, y X. A subset Y of X is said to be convex if Y includes every geodesic segment joining any of two its points.

A geodesic triangle (x1, x2, x3) in a geodesic space consists of three points x1, x2, x3 in X (the vertices of ) and a geodesic segment between each pair of vertices (the edges of ). A comparison triangle for geodesic triangle (x1, x2, x3) in (X, d) is a triangle ̄ ( x 1 , x 2 , x 3 ) : = ( x ̄ 1 , x ̄ 2 , x ̄ 3 ) in the Euclidian plane E 2 such that

d E 2 ( x ̄ i , x ̄ j ) = d ( x i , x j ) ,

for i, j {1, 2, 3}.

A geodesic space is called a CAT(0) space if all geodesic triangles satisfy the CAT(0) inequality:

For every geodesic triangle, in X and its comparison triangle ̄ in E 2 , if x, y , and x ̄ , ȳ are comparison points in ̄ , then

d ( x , y ) d E 2 ( x ̄ , ȳ ) .

We now collect some elementary facts about CAT(0) spaces which will be used in the proofs of our main results.

Lemma 2.1[1]Every CAT(0) space (X, d) is uniquely geodesic, and the balls in (X, d) are convex.

Lemma 2.2[12]Let (X, d) be a CAT(0) space. Then,

1. for each x, y X such that xy then d(x, z) + d(z, y) = d(x, y) if and only if z [x, y],

2. for each x, y X and t [0, 1], there exists a unique point z [x, y] such that d(x, z) = td(x, y) and d(y, z) = (1 - t)d(x, y).

Recall that we say a topological space K has the fixed point property if every continuous map f : KK has a fixed point. Let X and Y be topological Hausdorff spaces, B Y and T : XY be a multivalued map with nonempty values. Define

T - ( B ) = { x X : T ( x ) B } ,

and let int(B), ∂B and F ( B ) denote the interior, boundary and the set of all nonempty finite subsets of B.

Let E be a CAT(0) space and F E. Recall that the notion of a convex hull is introduced via the formula

c o ( F ) = n = 0 F n ,

where F0 = F and for n ≥ 1, the set F n consists of all points in E which lie on geodesics which start and end in Fn-1. The convex hull of a finite subset is not necessarily closed, but in any locally convex Hausdorff space, if K1,..., K n are compact convex subsets, then the convex hull of their union is compact too [13].

Definition 2.1[11] Let C be a nonempty subset of a CAT(0) space E. A multivalued mapping G : C → 2 E is said a KKM mapping if

c o ( F ) x F G ( x ) ,

for every nonempty finite set FF ( C ) .

Example 2.1 Let C be a convex subset of CAT(0) space E and f : C be such that for each x1,..., x n X if x co({x1,..., x n }), then there exist a1,..., a n with i = 1 n a i =1 such that f ( x ) i = 1 n a i f ( x i ) . For each x C define

ϕ ( x ) = { y C : f ( y ) f ( x ) } .

We show that ϕ is a KKM map. By contradiction, suppose y co({x1,..., x n }) and y i ϕ(x i ). Therefore, there exist a1,..., a n with i = 1 n a i =1 such that f ( y ) i = 1 n a i f ( x i ) . Since f (x i ) < f (y) for each i = 1,..., n, so we have a contradiction. Thus, ϕ is a KKM map.

Definition 2.2 We say that a CAT(0) space X has the convex hull finite property if the closed convex hull of every nonempty finite family of points of X has the fixed point property.

Example 2.2[14] In a locally compact CAT(0) space, the closed convex hull of each finite family of points has the fixed point property. So, every locally compact CAT(0) space has the convex hull finite property.

The following important result is established in [11].

Theorem 2.1 (KKM mapping principle) Suppose that E is a complete CAT(0) space with the convex hull finite property and X is a nonempty subset of E. Furthermore, suppose M : X → 2 X is a KKM mapping with closed values. Then, if M(z) is compact for some z X, then

x X M ( x ) .

3 Main results

The following theorem is a direct application of KKM mapping principle.

Theorem 3.1 Suppose X is a compact subset of a complete CAT(0) space E with convex hull finite property and F : XE is continuous. Then, there exists y0 X such that

d ( y 0 , F ( y 0 ) ) = inf x X d ( x , F ( y 0 ) ) .

Proof. Consider the map G : X → 2 E defined by

G ( x ) = { y X : d ( y , F ( y ) ) d ( x , F ( y ) ) } .

Since F is continuous, so G(x) is closed for every x X. We claim that

c o ( A ) x A G ( x ) ,

for all finite set A X. On the contrary, there exists {x1,..., x n } X and y co({x1,..., x n }) such that y i G ( x i ) . This clearly implies

d ( x i , F ( y ) ) < d ( y , F ( y ) ) ,

for i = 1,..., n. Hence, x i B(F (y), d(y, F (y))) for i = 1,..., n. Therefore, we have

c o ( { x 1 , , x n } ) B ( F ( y ) , d ( y , F ( y ) ) ) ,

which implies that y B(F(y), d(y, F(y))). Clearly, this gets a contradiction.

By compactness of X, we deduce that G(x) is compact for every x X. Therefore, there exists y0 xXG(x). This clearly implies d(y0, F (y0)) ≤ d(x, F(y0)) for every x X which implies

d ( y 0 , F ( y 0 ) ) = inf x X d ( x , F ( y 0 ) ) ,

and the proof is complete. □

Theorem 3.2 Suppose X is a compact subset of a complete CAT(0) space E with convex hull finite property and F : XE is a continuous map such that for every c X, with cF(c), there exists α (0, 1) such that

X B ( F ( c ) , ( 1 - α ) d ( c , F ( c ) ) ) .

Then, F has a fixed point.

Proof. By Theorem 3.1, there exists y0 X such that

d ( y 0 , F ( y 0 ) ) = inf x X d ( x , F ( y 0 ) ) .

We claim that y0 is a fixed point of F. Indeed, assume not, i.e., y0F(y0). Then, our assumption on X implies the existence of α (0, 1) such that

X B ( F ( y 0 ) , ( 1 - α ) d ( y 0 , F ( y 0 ) ) ) .

Let x XB(F(y0), (1 - α)d(y0, F (y0))). Clearly, xy0, and we have

d ( x , F ( y 0 ) ) < ( 1 - α ) d ( y 0 , F ( y 0 ) ) .

Since d(y0, F(y0)) ≤ d(x, F(y0)), we clearly get a contradiction and this completes the proof. □

Definition 3.1 Let E be a CAT(0) space, and C be a convex subset of E. A function f : C is said to be metrically quasi-concave (resp., metrically quasi-convex) if for each λ , the set {x C : f(x) > λ} (resp., {xC : f(x) < λ}) is convex.

Example 3.1 Consider Hilbert space λ2 consisting of all complex sequences with the norm x = ( i = 1 ξ i 2 ) 1 2 , where x = (ξ j ) λ2. Define the functions f, g : λ2 defined by

f ( x ) = 0 x = 0 1 | | x | | x 0 ,

and g(x) = ||x||. It is easy to see that f is metrically quasi-concave and is not quasi-convex, and g is metrically quasi-convex and not metrically quasi-concave.

Lemma 3.1 Let C be a convex subset of a CAT(0) space X, and the function f : C × C satisfies the following conditions.

1. for each x C, the function f(·, x) : C is metrically quasi-concave (resp., metrically quasi-convex),

2. there exists γ such that f(x, x) ≤ γ (resp., f(x, x) ≥ ) for each x C.

Then, the mapping G : C → 2 X, which is defined by

G ( x ) = { y C : f ( x , y ) γ } ( r e s p . , G ( x ) = { y C : f ( x , y ) γ } ) ,

is a KKM mapping.

Proof. The conclusion is proved for the concave case, the convex case is completely similar. On the contrary assume that G is not a KKM mapping. Suppose that there exists a finite subset A = {x1,..., x n } of C and a point x0 co(A) such that x0 G(x i ) for each i = 1,..., n. By setting

λ = min { f ( x i , x 0 ) : i = 1 , , n } > γ ,

and

B = { z C : f ( z , x 0 ) > λ 0 } ,

where λ > λ0> γ. For each i, we have x i B. According to hypothesis 1, B is convex and hence co(A) B. So, x0 B, and we have f (x0, x0) > λ0> γ which is a contradiction by (2). Thus, G is a KKM mapping. □

Definition 3.2 Let X, Y be CAT(0) spaces. A map F : X → 2 Y is said to be

  • upper semicontinuous if for each closed set B Y , F-(B) is closed in X.

  • lower semicontinuous if for each open set B Y , F-(B) is open in X.

It is well known that if F(x) is compact for each x X, then F is upper semicontinuous if and only if for each x X and ε > 0, there exist δ > 0 such that for each x' B(x, δ), we have F(x') B(F(x), ε).

The following is a CAT(0) version of the Fan's minimax inequality [15].

Theorem 3.3 Suppose C is a compact and convex subset of a complete CAT(0) space E with convex hull finite property and f : C×C satisfies the following,

1. for each x C, the function f(x,·) : C is lower semicontinuous (resp., upper semicontinuous),

2. for each y C, the function f(·, y) : C is metrically quasi-concave (resp., metrically quasi-convex),

3. there exists γ such that f(x, x) ≤ γ (resp., f(x, x) ≥ γ) for each x C.

Then, there exists a y0 C such that f (x, y0) ≤ γ (resp., f (x, y0) ≥ γ) for all x C and hence

sup x C f ( x , y 0 ) sup x C f ( x , x ) ( r e s p . , inf x C f ( x , y 0 ) inf x C f ( x , x ) ) .

Proof. By hypothesis 3, λ = supxCf (x, x) < ∞. For each x C, define the mapping G : C → 2Cby

G ( x ) = { y C : f ( x , y ) λ } ,

which is closed by hypothesis (1). By Lemma 3.1, G is a KKM mapping. By Theorem 2.1,

x C G ( x ) .

Therefore, there exists a y 0 x C G ( x ) . Thus, f (x, y0) ≤ λ for every x C.

Hence,

sup x C f ( x , y 0 ) sup x C f ( x , x ) .

This completes the proof. □

Definition 3.3 Let X be a CAT(0) space and D X. The map G : D → 2 X is called quasi-convex if the set G-(C) is convex for each convex subset C of Y.

Theorem 3.4 Suppose X is a compact subset of a complete CAT(0) space E with convex hull finite property and F, G : X → 2 E are upper semicontinuous maps with nonempty compact convex values and G is quasi-convex. Then, there exists x0 X such that

d ( G ( x 0 ) , F ( x 0 ) ) = inf x X d ( G ( x ) , F ( x 0 ) ) .

Proof. Let H : X → 2 X be defined by

H ( y ) = { x X : d ( G ( x ) , F ( x ) ) d ( G ( y ) , F ( x ) ) } .

For each y X, since y H(y), so H(y) ≠ .

We claim that H(y) is closed for each y X. Suppose that {y n } be a sequence in H(y) such that y n y*. We show that y* H(y). Let ε > 0 be arbitrary. Since F is upper semicontinuous with compact values, so there exists N1 such that for each nN1, we have

F ( y n ) B ̄ ( F ( y * ) , ε ) .

Similarly, we can prove there exists N1 such that for each nN2, we have

G ( y n ) B ̄ ( G ( y * ) , ε ) .

Let N = max{N1, N2}. Then, we have

d ( G ( y * ) , F ( y * ) ) d ( G ( y * ) , G ( y n ) ) + d ( G ( y n ) , F ( y n ) ) + d ( F ( y n ) , F ( y * ) ) 2 ε + d ( G ( y n ) , F ( y n ) ) 2 ε + d ( G ( y ) , F ( y n ) ) 2 ε + d ( G ( y ) , F ( y * ) ) + d ( F ( y * ) , F ( y n ) ) 3 ε + d ( G ( y ) , F ( y * ) ) .

Since ε was arbitrary, so

d ( G ( y * ) , F ( y * ) ) d ( G ( y ) , F ( y * ) ) ,

and this proves our claim.

Now, we show that for each AF ( X ) , co(A) H(A). On the contrary, suppose co(A) H(A) for some AF ( X ) . Then, there exists y co(A) such that y H(a) for every a A. Therefore,

d ( G ( a ) , F ( y ) ) < d ( G ( y ) , F ( y ) ) ,
(1)

for some a A. For each a A, we have

G ( a ) y F ( y ) B ( y , max b A d ( G ( a ) , F ( y ) ) ) .

Since F(y) is convex, so

y F ( y ) B ( y , max b A d ( G ( b ) , F ( y ) ) ) )

is convex. This shows that

G ( y ) y F ( y ) B ( y , max b A d ( G ( b ) , F ( y ) ) ) ,

because G is quasi-convex. Therefore, by (1), we have

d ( G ( y ) , F ( y ) ) max b A d ( G ( b ) , F ( y ) ) < d ( G ( y ) , F ( y ) ) .

This is a contradiction. Now, by Theorem 2.1, it follow that there exists x0 X such that

x 0 y X H ( y ) .

Hence,

d ( G ( x 0 ) , F ( x 0 ) ) = inf x X d ( G ( x ) , F ( x 0 ) ) .

This completes the proof. □

Corollary 3.1 Suppose X is a compact subset of a complete CAT(0) space E with convex hull finite property and G : X → 2 X is an onto, quasi-convex and upper semicontinuous map with nonempty compact convex values and f : XX is a continuous single valued map. Then, there exists x0 X such that f(x0) G(x0).

Corollary 3.2 Suppose X is a compact subset of a complete CAT(0) space E with convex hull finite property and G : X → 2 X is a quasi-convex and an upper semicontinuous map with nonempty compact convex values. Then, there exists x0 X such that

d ( x 0 , G ( x 0 ) ) = inf x X d ( G ( x ) , x 0 ) .

Corollary 3.3 Suppose X is a compact subset of a complete CAT(0) space E with convex hull finite property and G : X → 2 X is an upper semicontinuous map with nonempty compact convex values. Then, there exists x0 X such that

d ( G ( x 0 ) , x 0 ) = inf x X d ( G ( x 0 ) , x ) .

Moreover, if x0 G(x0) then x0 X.

Proof. By Theorem 3.4, clearly there exists x0 X such that

d ( G ( x 0 ) , x 0 ) = inf x X d ( G ( x 0 ) , x ) .
(2)

Suppose x0 G(x0). Since G has compact values, so d(x0, G(x0)) = r > 0. We prove that x0 X. Assume, it is not. Then, x0 int(X). Therefore, there exists an ε (0, r) such that B(x0, ε) X. Take z0 G(x0) such that d ( x 0 , z 0 ) <r+ ε 2 . By Lemma 2.2(2), there exists y0 [x0, z0] such that d ( x 0 , y 0 ) = ε 2 . Again by Lemma 2.2(1), we have

d ( y 0 , G ( x 0 ) ) d ( y 0 , z 0 ) = d ( x 0 , z 0 ) d ( x 0 , y 0 ) < r = d ( x 0 , G ( x 0 ) ,

which is a contradiction by (2). Therefore, x0 X. □

Corollary 3.4 Suppose X is a compact subset of a complete CAT(0) space E with convex hull finite property and G : X → 2 X is an upper semicontinuous map with nonempty compact convex values. If G(x) ∩ X = for all x X, then G has a fixed point.

Proof. On the contrary, assume that G does not have a fixed point. Therefore, by Theorem 3.4, there exists x0 X such that

0 < d ( x 0 , G x 0 ) d ( x , G x 0 ) ,
(3)

for all x X. Since x0 X, we have Gx0X. This is a contradiction by (3). □

If in Theorem 3.4, G is single valued, then it reduces to the following analog of Fan's best approximation to single-valued mappings in CAT(0) spaces.

Corollary 3.5 Suppose X is a compact subset of E and G : XE is a continuous map. Then, there exists x0 X such that

d ( G x 0 , x 0 ) d ( G x 0 , x ) ,

for all x X.

The following is an analog of Fan's fixed point theorem in CAT(0) spaces [16].

Theorem 3.5 Suppose X is a compact subset of a complete CAT(0) space E with convex hull finite property and G : XE is a continuous map and for every x X with xGx,

( x , G x ] = [ x , G x ] \ { x } ,

contains at least one point of X, then G has a fixed point.

Proof. By the Corollary 3.5, there exists x0 X such that

d ( x 0 , G x 0 ) d ( x , G x 0 ) ,
(4)

for all x X.

We claim that x0 is a fixed point of T. On the contrary, assume that x0Gx0. Then, by assumptions, there exists z X such that z (x0, Gx0].

Therefore,

d ( z , G x 0 ) = d ( x 0 , G x 0 ) - d ( x 0 , z ) < d ( x 0 , G x 0 ) ,

which by (4) it is a contradiction. □

References

  1. 1.

    Bridson M, Haefliger A: Metric Spaces and Non-positive Curvature. Springer, Berlin; 1999.

  2. 2.

    Bartolini I, Ciaccia P, Patella M: String matching with metric trees using an approximate distance. In SPIR Lecture Notes in Computer Science. Volume 2476. Springer, Berlin; 1999.

  3. 3.

    Semple C: Phylogenetics. Oxford Lecture Series in Mathematics and Its Application. Oxford University Press, Oxford; 2003.

  4. 4.

    Kirk WA: Geodesic geometry and fixed point theory. In Seminar of Mathematical Analysis. Volume 64. Univ Sevilla Secr Publ., Seville; 2003:193–225.

  5. 5.

    Kaewcharoen A, Kirk WA: Proximinality in geodesic spaces. Abstr Appl Anal 2006, 2006: 1–10. Article ID 43591

  6. 6.

    Kirk WA: Fixed point theorems in CAT(0) spaces and -trees. Fixed Point Theory Appl 2004, 4: 309–316.

  7. 7.

    Kirk WA: Geodesic geometry and fixed point theory II. In International Conference on Fixed Point Theory and Applications. Yokohama Publisher, Yokohama; 2004:113–142.

  8. 8.

    Kirk WA, Payanak B: A concept of convergence in geodesic spaces. Nonlinear Anal 2008, 68: 3689–3696. 10.1016/j.na.2007.04.011

  9. 9.

    Kirk WA, Sims B, Yuan GX: The Knaster-Kuratowski and Mazurkiewicz theory in hyperconvex metric spaces and some of its applications. Nonlinear Anal 2000, 39: 611–627. 10.1016/S0362-546X(98)00225-9

  10. 10.

    Knaster B, Kuratowski C, Mazurkiewicz S: Ein bewies des fix-punksatzes fur n-dimensionale simplexe. Fund Math 1929, 14: 132–137.

  11. 11.

    Niculescu CP, Roventa L: Fan's inequality in geodesic spaces. Appl Math Lett 2009, 22: 1529–1533. 10.1016/j.aml.2009.03.020

  12. 12.

    Dhompongsa S, Panyanak B: On -convergence theorem in CAT(0) spaces. Comput Math Appl 2008, 56: 2572–2579. 10.1016/j.camwa.2008.05.036

  13. 13.

    Day MM: Normed Linear Spaces, Ergebnisse Der Mathematik Und Ihrer Grenzgebiete. Springer, New York; 1973.

  14. 14.

    Niculescu CP, Roventa L: Schauder fixed point theorem in spaces with global nonpositive urvature. Fixed Point Theory Appl 2009. Article ID 906727

  15. 15.

    Fan K: A minimax inequality and applications. In Inequalities. Volume 3. Edited by: Shisha O. Academic Press, New York; 1972:103–113.

  16. 16.

    Fan K: Extensions of tow fixed point theorems of F. E Browder Math Z 1969, 112: 234–240.

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to SM Vaezpour.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

All authors read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Shabanian, S., Vaezpour, S. A minimax inequality and its applications to fixed point theorems in CAT(0) spaces. Fixed Point Theory Appl 2011, 61 (2011). https://doi.org/10.1186/1687-1812-2011-61

Download citation

Keywords

  • CAT(0) space
  • minimax inequality
  • fixed point